July 23, 2010
Nearly 75 Percent of People With HIV Might Have Bone Problems
by David Evans
Roughly half of people living with HIV in one study had mild to moderate bone mineral loss (osteopenia) and another one quarter had more severe bone mineral loss (osteoporosis), according to data presented Thursday, July 22, at the XVIII International AIDS Conference (IAC), taking place July 18 to 23 in Vienna.
Potent combination antiretroviral (ARV) therapy is helping people with HIV live into older age. Moreover, HIV transmission data indicate that a growing number of newly diagnosed people are 50 and older. As a result of these two trends, researchers are focusing more on diseases typically related to aging. In particular, researchers are concerned that osteopenia and osteoporosis are occurring at a younger age in HIV-positive people, and in populations that aren’t usually prone to the condition, and researchers are eager to learn what factors are responsible.
To learn more about the interaction between HIV and bone problems, Anna Bonjoch, MD, from the University Hospital German Trias, in Barcelona, and her colleagues examined the medical records of 671 people living with HIV. Most were male, and the average age was 43. Most of the participants were taking antiretroviral drugs and had been doing so for an average of seven years.
Bonjoch and her colleagues found that rates of osteopenia and osteoporosis were quite high: 48 percent had osteopenia, and 25 percent had osteoporosis. The factors most commonly associated with the conditions were age, male sex and low body mass, with male gender being the most predictive factor.
In addition, Bonjoch’s team found that when they looked at a subset of patients over time, several other factors emerged as predictors of bone mineral loss. These included the use of protease inhibitors (PI), the duration of PI use, and the duration of tenofovir use—the longer people remained on these drugs, the higher their risk of developing osteopenia and osteoporosis. Tenofovir is found in the drugs Viread, Truvada and Atripla.
As this study was based on looking backward at medical records, it does not prove that any of these factors causes bone mineral loss. Given the high prevalence of bone problems, however, the authors conclude that people with HIV who have any of these risk factors should be more closely monitored for bone conditions.
Search: Bone, osteoporosis, osteopenia, Anna Bonjoch
Scroll down to comment on this story.
Show comments (0 total)
[Go to top]